August 29, 2001
Question from Brooklyn, New York, USA:
My 12 1/2 year old son has twice the normal amount of of microalbumin in his urine even though he has been has been under excellent control with hemoglobin A1c's averaging 6.5% over the four years he has had diabetes. His physician has prescribed an ACE inhibitor. Can you explain why a young person in great control can be developing kidney complications? Should we expect that he will be taking ACE inhibitors for life? Is there anything else we can do besides continuing tight control? At what level of control might we expect this to stop? Are there studies that have examined use of the insulin pump to control microalbumin? We are obviously very concerned and greatly appreciate your feedback.
Microalbuminuria means detection of protein leakage using a very sensitive test for low levels of protein in the urine — albumin, specifically. In people with diabetes, this is usually an indication of early kidney damage, and it is known that controlling blood glucose levels — moving them closer and more often toward normal range — is associated with lower microalbuminuria.
Many studies including the DCCT found this to be the case. A classical study from Linkoping, Sweden done by Professor Johnny Ludvigsson’s group documented the reduction of microalbuminuria over the past decade or so related to overall improvement in glucose control using intensified treatment regimens similar to those suggested by the DCCT. Lowering animal-source protein intake, lowering total protein intake, and lowering blood pressure also are helpful.
Genetic/family factors probably are also important so that perhaps there are others in your family with hypertension or kidney problems and your son’s diabetes merely allowed such problems to surface earlier than might otherwise be the case. Or perhaps your son is going to a good diabetologist who screens for microalbuminuria allowing this to be detected without any symptoms or hypertension. This may not have otherwise been known had your son not also had diabetes. Nobody really knows the correct answer to these questions.
The good news is that improved glucose control, lowering protein intake, and using an ACE inhibitor all will help. Sequential microalbumin levels should be checked to help with dose adjustment of the ACE inhibitor.. You should ask these same questions to your diabetes team so that you may have a more specific answer vis-a-vis your own son’s situation.
[Editor’s comment: If perhaps your son’s microalbumin level was determined by a single random sample (not a 24 hour timed or overnight specimen), I would suggest asking your son’s diabetologist to have your son collect a timed specimen. If your son has done one of these, I would suggest that he do a repeat the collection on a day when he has not exercised for a minimum of 48 hours. Short-term hyperglycemia, exercise, urinary tract infections, marked hypertension, heart failure, puberty, and acute febrile illness can cause transient elevations in urinary albumin excretion which are often considered physiologic.
The American Diabetes Association Position Statement on Diabetic Nephropathy states that if a test for microalbumin is positive, efforts should made to look for any condition that would invalidate the results. Then, if present, that condition should be treated and resolved first of all. Once this done, or if no condition is found, the microalbuminuria screen (timed collected as noted) should be repeated twice within a three to six month period. If two of those three tests are positive, treatment with ACE inhibitors should be initiated.
I suggest sharing these guidelines with your son’s diabetologist and perhaps asking for a referral to a nephrologist if this protocol has not been followed.